Utah, 2014

Winter Storm in Utah, January 9 to 10, 2014

January 9 to 10, 2014 · NWS SLC · 3 events in 3 counties and zones

A moist Pacific storm system brought heavy snow to the higher terrain and mountain valleys of northern Utah. The heaviest snowfall occurred during the day of January 9.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A moist Pacific storm system brought heavy snow to the higher terrain and mountain valleys of northern Utah. The heaviest snowfall occurred during the day of January 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 9, 5:40 AM MST, 20 minutes earlier.

Area forecast discussion, Jan 9, 5:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MST THU JAN 9 2014

.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL CROSS NORTHERN AND
CENTRAL UTAH TODAY. A WARM FRONT WILL AFFECT THE NORTH
FRIDAY...FOLLOWED BY ANOTHER MOIST SYSTEM OVER THE WEEKEND.

&&

.SHORT TERM (THROUGH 00Z SUNDAY)...THE NEXT APPROACHING STORM SYSTEM
IS CURRENTLY CENTERED OVER EASTERN OREGON AND WASHINGTON PER LATEST
WATER VAPOR IMAGERY. AHEAD OF THIS FEATURE...MOISTURE HAS SPREAD
INTO NORTHERN UTAH UNDER A WEAK WARM ADVECTION PATTERN AND WEST-
SOUTHWEST 700MB FLOW. KMTX RADAR ALREADY FILLING IN INDICATING LIGHT
SNOW BEGINNING NEAR THE IDAHO BORDER AND THE NORTHERN MOUNTAINS.
SNOW WILL INCREASE IN INTENSITY MAINLY NORTH OF SALT LAKE CITY
DURING THE EARLY MORNING HOURS. THEN...AS A COLD FRONT PUSHES INTO
THE AREA...THE SNOW WILL SPREAD SOUTH THROUGH THE CENTRAL AND
SOUTHERN WASATCH FRONT AND INTO CENTRAL UTAH LATE THIS MORNING
THROUGH THIS AFTERNOON. EVEN THOUGH THE COLD FRONT WILL PUSH THROUGH
THE ENTIRE STATE BY THIS EVENING...THE BEST MID/UPPER LEVEL SUPPORT
FOR PRECIPITATION WILL REMAIN ACROSS THE NORTH. POSTFRONTAL WINDS
WILL BE LOCALLY GUSTY TODAY INTO THIS EVENING ESPECIALLY IN FAVORED
DOWNSLOPE AREAS AND IN EXPOSED AREAS AT THE HIGHER ELEVATIONS. THE
TROUGH WILL QUICKLY EXIT THE AREA THIS EVENING SO PRECIPITATION IS
EXPECTED TO QUICKLY WIND DOWN. HOWEVER...THIS BREAK WILL BE SHORT-
LIVED AS STRENGTHENING WARM ADVECTION LATE TONIGHT INTO TOMORROW
WILL GENERATE ANOTHER ROUND OF SNOW FOR THE NORTH.

DUE TO AMPLE MOISTURE IN PLACE...SNOW WILL BE LOCALLY HEAVY ACROSS
NORTHERN UTAH AND SOUTHWEST WYOMING TODAY AND IN SOME AREAS THROUGH
FRIDAY. ACCUMULATING SNOW WILL IMPACT PARTS OF BOTH THE MORNING AND
EVENING COMMUTES TODAY AND THE MORNING COMMUTE TOMORROW SO WINTER
WEATHER HIGHLIGHTS ARE IN EFFECT. WITH THE MORNING PACKAGE HAVE
ADDED AN ADVISORY FOR THE WESTERN UINTA MOUNTAINS AND WASATCH
PLATEAU THROUGH THIS EVENING. HAVE ALSO UPGRADED THE WASATCH
MOUNTAIN VALLEYS TO A WARNING AND EXTENDED IT THROUGH
FRIDAY...MAINLY DUE TO THE POTENTIAL FOR THE OGDEN VALLEY TO SEE
SIGNIFICANT SNOWFALL.

TRANSIENT RIDGE QUICKLY BUILDS INTO THE GREAT BASIN SATURDAY MORNING
BUT WILL QUICKLY GIVE WAY TO THE NEXT APPROACHING STORM SYSTEM. WEST
TO SOUTHWEST WINDS WILL PICK UP AHEAD OF THIS STORM...ALLOWING
TEMPERATURES TO WARM ON SATURDAY.

&&

.LONG TERM (AFTER 00Z SUNDAY)...VIGOROUS SHORT WAVE TROUGH STILL ON
TRACK FOR SATURDAY NIGHT INTO SUNDAY. MODEL CONSISTENCY REGARDING
TIMING HAS IMPROVED SOME OVER THE LAST 24 HOURS OWING TO A FURTHER
INCREASE IN POPS ACROSS NORTHERN UTAH FOR BOTH THE VALLEYS AND
MOUNTAINS. HAVE CONTINUED LEANING TOWARDS A SLIGHTLY MORE AMPLIFIED
ECMWF SOLUTION AS GFS HAS TRENDED A BIT IN THAT DIRECTION LAST FEW
RUNS...THOUGH NOT COMPLETELY.

EXPECTING A PERIOD OF HIGH PI RATES WITH AND JUST BEHIND THE
FRONTOGENIC FRONTAL BOUNDARY THAT SHOULD SWITCH P-TYPE FROM VALLEY
RAIN TO SNOW UPON OR SHORTLY AFTER PASSAGE FOR THE LATTER HALF OF
THE NIGHT. CONVECTIVE INSTABILITY NOTED IN THE LOW AND MID LEVELS IN
THE POST FRONTAL ENVIRONMENT LIKELY AIDING CONTINUED HIGH SIDE PI
RATES AND MODEST OROGRAPHIC ENHANCEMENT FOR THE NORTHERN MOUNTAINS
FAVORING WEST TO NORTHWEST FLOW INTO SUNDAY MORNING. INITIAL
ESTIMATES OF 6 TO 12 INCHES WITH MODERATE TO HIGH DENSITIES AT ONSET
BUT LOWERING...STRONG WEST TO NORTHWEST WINDS ACCOMPANYING AS H7
SPEEDS CONTINUE TO KEY IN ON 40 TO 50 KNOTS IN MODELS. STRENGTH OF
FLOW APPEARS SUITABLE FOR HIGH WINDS IN SOUTHWEST WYOMING...AND
POSSIBLY THE UINTA BASIN AND FAVORED DOWNSLOPE AREAS IN CASTLE
COUNTRY...THOUGH THE SURFACE GRADIENT NOT IDEAL FOR THE LATTER.

RIDGE AMPLIFICATION ALONG THE PACIFIC COAST EARLY IN THE WEEK WILL
OWE TO STRONG WARM ADVECTION WITH AN INCREASINGLY STABLE AIRMASS
POISED TO REMAIN IN PLACE THROUGH MUCH IF NOT ALL OF NEXT WEEK.

&&

.AVIATION...SNOW SHOWERS IN THE VICINITY ARE EXPECTED THROUGH THE
MORNING...BUT ONSET OF IFR SNOWFALL LOOKS TO HOLD OF UNTIL 17-19Z.
THIS SAID A 30 PERCENT CHANCE EXISTS THIS SNOWFALL WILL BEGIN AS
EARLY AS 15Z. SOUTHEAST SURFACE WINDS ARE EXPECTED TO SWITCH TO THE
NORTHWEST WITH ONSET OF THE AFOREMENTIONED IFR SNOWFALL LATE MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR UTZ003-
     004-009-010.

     WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR UTZ001-002-
     006>008.

     WINTER WEATHER ADVISORY UNTIL 9 PM MST THIS EVENING FOR UTZ005.

WY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR WYZ021.

&&

CHENG/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 9, 5:46 AM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 AM MST THU JAN 9 2014

UTZ001>016-019>021-517-518-WYZ021-101330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
546 AM MST THU JAN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW DEVELOPING ACROSS THE FAR NORTH THIS MORNING WILL BECOME
WIDESPREAD DURING THE DAY ACROSS NORTHERN AND CENTRAL UTAH.
SIGNIFICANT ACCUMULATIONS CAN BE EXPECTED DURING THIS TIME. IN
ADDITION...STRONG GUSTY WINDS ESPECIALLY AT THE HIGHER ELEVATIONS
WILL LEAD TO BLOWING AND DRIFTING OF SNOW. SEE THE LATEST WINTER
WEATHER STATEMENT FOR ADDITIONAL DETAILS.

AFTER A BRIEF BREAK THIS EVENING...ACCUMULATING SNOW IS EXPECTED
TO REDEVELOP ACROSS THE FAR NORTH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A THREAT OF ADDITIONAL ACCUMULATING SNOWFALL ACROSS
MAINLY THE NORTHERN OUTLOOK AREA DURING THE DAY FRIDAY...AND AGAIN
SATURDAY NIGHT INTO SUNDAY. STRONG WINDS ARE ALSO POSSIBLE ACROSS
THE HIGHER ELEVATIONS OF THE NORTHERN OUTLOOK AREA LATE SATURDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountain Valleys

When
January 9, 6:00 AM MST to January 10, 10:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
COOP Observer

In the Wasatch mountain valleys, snow was heaviest in the Ogden Valley, with 10 inches of snow in Liberty and 9 inches of snow in Eden.

Winter Storm, Wasatch Mountains I-80 North

When
January 9, 6:00 AM MST to January 10, 5:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

Powder Mountain received 11 inches of new snow. In addition, the Ben Lomond Peak SNOTEL received 1.30 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.

Winter Storm, Wasatch Mountains South of I-80

When
January 9, 8:00 AM MST to January 10, 6:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 17 inches at Brighton Resort, 12 inches at Snowbird Ski and Summer Resort and Alta Ski Lifts, and 11 inches of snow at Park City Mountain Resort.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497601, 497603, 497605.